Alabama, 2013

Heat in Alabama, July 17, 2013

July 17, 2013 · NWS HUN · 2 events in 2 counties and zones

High temperatures around 97 degrees combined with dew point values in the lower 70s produced heat index values of 105 degrees during the late afternoon hours in northwest Alabama.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

High temperatures around 97 degrees combined with dew point values in the lower 70s produced heat index values of 105 degrees during the late afternoon hours in northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 17, 11:58 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 11:58 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT WED JUL 17 2013

.UPDATE...
FOR 18Z TAFS

&&

.PREV DISCUSSION...
/ISSUED 1007 AM CDT WED JUL 17 2013 BY NWS JACKSON MS/

UPDATE...DECREASED CLOUD COVER A TAD FOR THIS MORNING TO ACCOUNT FOR
MOSTLY CLOUD FREE SKIES. SKY COVER WILL BE ON THE INCREASE THIS
AFTERNOON AS THE BOUNDARY LAYER WARMS...ALLOWING ISOLATED TO SCATTERED
SHOWERS AND STORMS TO DEVELOP THROUGH THE AFTERNOON AND INTO THE
EVENING. THE REST OF THE FORECAST REMAINS ON TRACK...UPDATED PRODUCTS
ARE POSTED. /BK/

&&

.PREV DISCUSSION...
/ISSUED 214 AM CDT WED JUL 17 2013/

MUCH LIKE YESTERDAY AT THIS TIME, UPPER RIDGING REMAINS ANCHORED
OVER THE GREAT LAKES REGION THIS MORNING, WITH THE SLOW-MOVING UPPER
LOW FINALLY APPROACHING THE 4-CORNERS REGION/DESERT SW. AT THE SFC,
HIGH PRESSURE IS CENTERED ON THE KY/IN BORDER (NOT FAR FROM THE
PARENT UPPER RIDGE). EASTERLY FLOW CONTINUES ACROSS THE SOUTHEAST,
WITH SEVERAL DISTURBANCES/WAVES NOTED IN H5 FLOW.

THE FIRST OF THE EASTERLY WAVES/DISTURBANCES WILL ARRIVE LATER TODAY,
SPARKING SHOWERS AND STORMS OVER THE AREA. THE BEGINNINGS OF THIS
CONVECTION CAN CURRENTLY BE SEEN OVERSPREADING THE CAROLINAS THIS
MORNING. CONVECTION WILL EXPAND THIS AFTN AS THE DISTURBANCE CROSSES
THE APPALACHIANS, WITH BOTH DAYTIME HEATING/OROGRAPHICALLY-INDUCED
LIFT HELPING TO FURTHER DEVELOP ACTIVITY AS THE CLUSTER OF
THUNDERSTORMS MOVES EAST TO WEST ACROSS THE AREA LATE THIS AFTN. AS
A RESULT, TEMPERATURES WILL BE HOTTEST IN NW AL, TOPPING OUT IN THE
LOWER/MIDDLE 90S. TEMPS IN NE AL/SRN MIDDLE TN WILL HEAVILY DEPEND ON
THE ARRIVAL OF THE CONVECTION, BUT AM THINKING THAT LOW 90S SEEM
REASONABLE. THIS WILL NEED TO BE MONITORED LATER TODAY, ESPECIALLY IF
ISO/SCT CONVECTION DEVELOPS EARLIER THAN ANTICIPATED.

THE CONVECTIVE POTENTIAL FOR THURSDAY IS INTERESTING. THE GFS HAS A
WETTER BIAS FOR THURSDAY WITH ANOTHER ROUND OF SHOWERS AND STORMS
DEVELOPING AS A SECOND DISTURBANCE TRAVERSES THE AREA IN EASTERLY
FLOW. THE NAM, HOWEVER, ISN'T AS BULLISH WITH THIS FEATURE, BUT
INSTEAD, REDEVELOPS CONVECTION WELL TO OUR SOUTH/WEST WITH THE
RECENTLY DEPARTED DISTURBANCE (LEAVING NOT MUCH IN THE WAY FOR
SHOWERS/STORMS OVER US THURSDAY). GIVEN THE PATTERN AT HAND PLUS
AMPLE LL MOISTURE, AM LEANING TOWARD THE GFS/ECMWF WITH THE WETTER
SOLUTION FOR THAT TIME.

FOR FRIDAY THROUGH THE WEEKEND, THE UPPER RIDGE WILL FINALLY HAVE
BROKEN DOWN AND RETROGRADED TO THE WEST, ALLOWING A SOUTHERN CANADIAN
TROF TO PLUNGE SOUTHWARD, DRAGGING A COLD FRONT TOWARD THE AREA BY
SATURDAY. AS SUCH, RAIN CHANCES WERE INCREASED FOR THIS TIME FRAME,
WITH LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE. PWATS THROUGH
THE PERIOD ARE AT/BARELY BELOW 2", MAKING FOR RATHER EFFICIENT
RAINFALL PRODUCERS. DCAPE UPWARDS OF 1000J/KG COUPLED WITH MIDLEVEL
DRY AIR WILL CREATE AN ENHANCED THREAT FOR GUSTY WINDS UP TO ~40MPH
AS WELL. WITH THE WETTER PATTERN EXPECTED FOR THIS TIME, TEMPS WERE
TRENDED TOWARD THE 'COOLER' END FOR MID JULY, ONLY TOPPING OUT IN THE
MIDDLE/UPPER 80S. OVERNIGHT LOWS WILL HOVER IN THE LOWER 70S AHEAD OF
THE FRONT, BUT WILL DROP A FEW DEGREES BY EARLY NEXT WEEK (INTO THE
UPPER 60S) AS THE FRONT WASHES OUT TO THE SOUTH OF THE CWA (OVER
CENTRAL AL).

12

&&

.AVIATION...
FOR 18Z TAFS...VFR CONDITIONS FEATURING SCT CU ARND 5 KFT/SCT CI WILL
PREVAIL AT BOTH MSL/HSV FOR AT LEAST 2-3 MORE HOURS BEFORE THREAT
FOR SHRA/TSRA BEGINS TO INCREASE. BASED ON RADAR TRENDS AND SHORT
TERM MODEL GUIDANCE...HAVE INCLUDED VCTS/CB AT BOTH TERMINALS
BEGINNING AT 17/21Z...AS CONVECTIVE ACTIVITY WILL BOTH DEVELOP IN THE
AREA AND SHIFT SOUTHWESTWARD FROM THE HIGHER TERRAIN OF THE SOUTHERN
APPALACHIANS. ALTHOUGH SHRA/TSRA THIS AFTERNOON WILL LIKELY BE SCT
IN COVERAGE...A MORE WIDEPSREAD THREAT FOR SHRA/TSRA WILL EXIST AFTER
DARK AS AN UPPER-LEVEL DISTURBANCE TRACKS WWD OVER THE TENNESSEE
VALLEY. THIS WARRANTS INCLUDING VCTS/CB FOR BOTH TERMINALS THRU
18/10Z. THE IMPACTS OF OVERNIGHT RAINFALL WILL LIKELY PREVENT
REDEVELOPMENT OF SHRA/TSRA BEFORE END OF THE TAF PERIOD...WITH BKN
DECKS OF CU BTWN 3500-8000 FT AND LGT/VRBL WINDS.

70/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 17, 11:59 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT WED JUL 17 2013

ALZ001>010-016-TNZ076-096-097-181000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1259 PM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL MOVE FROM EAST TO WEST INTO NORTH
ALABAMA AND SOUTHERN MIDDLE TENNESSEE FROM MID AFTERNOON INTO THIS
EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE EAST OF INTERSTATE
65 FROM 3 PM UNTIL AROUND 8 PM. IF THE STORMS HOLD TOGETHER...A FEW
ISOLATED THUNDERSTORMS MAY REACH INTO NORTHWEST ALABAMA AS WELL. THE
STRONGER STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...GUSTY WINDS
UP TO 50 MPH AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ADDITIONAL THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS...ARE EXPECTED THURSDAY AND FRIDAY AS UPPER LEVEL
DISTURBANCES TRACK WESTWARD THROUGH THE REGION.

A COLD FRONT DROPPING SOUTH INTO THE REGION OVER THE WEEKEND
WILL BRING SCATTERED THUNDERSTORMS. AS THE FRONT STALLS OVER
THE AREA EARLY NEXT WEEK...A CHANCE OF ADDITIONAL THUNDERSTORMS WILL
CONTINUE.

AS WITH MANY SUMMERTIME THUNDERSTORMS...A FEW OF THE THUNDERSTORMS
WILL CONTAIN GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND HEAVY
DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Jul 17, 1:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT WED JUL 17 2013

TNZ097-172030-
FRANKLIN TN-
244 PM CDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 330
PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINCHESTER...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS OF 30 TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER AND HUNTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3511 8592 3499 8602 3499 8632 3502 8632
      3521 8611
TIME...MOT...LOC 1940Z 044DEG 12KT 3510 8610

70/DD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Colbert

When
July 17, 2:00 PM CST to 5:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached 105 degrees.

Heat, Lauderdale

When
July 17, 2:00 PM CST to 5:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453603, 453604.